Illinois, 2018

Damaging Winds in Illinois, June 9, 2018

June 9, 2018 · NWS ILX · 3 events in 2 counties and zones

A nearly stationary frontal boundary interacting with a warm and humid airmass triggered numerous clusters of strong to severe thunderstorms across central Illinois during the late morning and early afternoon of June 9th. The strongest cells produced damaging wind gusts of 60-70mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A nearly stationary frontal boundary interacting with a warm and humid airmass triggered numerous clusters of strong to severe thunderstorms across central Illinois during the late morning and early afternoon of June 9th. The strongest cells produced damaging wind gusts of 60-70mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 9, 9:40 AM CST, 40 minutes earlier.

Area forecast discussion, Jun 9, 9:40 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1040 AM CDT Sat Jun 9 2018

.UPDATE...
Issued at 1040 AM CDT Sat Jun 9 2018

Updated the forecast to make adjustments to temperatures and
PoPs/Weather due to the convection systems affecting the forecast
area.

Large convective complex moved into the forecast area early this
morning from NW IL and has just weakened. However, additional
storms have developed on the strong outflow that continues sinking
to the south. Another convective cluster from southeast IA is
expected to move into west central and central IL late this
morning into the early afternoon. Another round of convection is
expected this evening at some point, but timing on this is in
question since none of the convective models have a clue with any
of the activity today.

For now, will stick with highs in the upper 80s/lower 90s, but
will monitor the next few hours. There is alot of convective cloud
cover, which is inhibiting heating in central IL. However, there
are several breaks in the clouds in between systems and this time
of year it doesn't take the atmosphere very long to recover
temperature-wise.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 345 AM CDT Sat Jun 9 2018

A weak short wave tracking into nw IL early this morning was
producing a cluster of showers and thunderstorms over northern IL
north of I-80 and into southern WI and tracking slowly ese. A
small area of convection was over northern IN and drifting slowly
east. An outflow boundary from convection in northern IL had
passed south of Moline, Lacon and Pontiac, with mild temps in the
low to mid 70s south of this boundary over much of CWA. Lacon was
down to 67F with light east wind. Moist dewpoints were in the
mid 60s to around 70F. Latest CAM models show weak short wave
over nw IL tracking slowly se into central/northeast IL during
this morning, with scattered convection from I-74 northeast and
more isolated sw of I-74. Airmass gets very unstable this
afternoon as CAPES rise above 2500 j/kg especially north of I-70,
while wind shear stays weak. Expect isolated to scattered
convection to develop by late afternoon and become more widespread
during tonight. SPC day1 outlook has marginal risk of severe
storms late this afternoon and evening for wind and hail. Heavy
rains also a risk due to high precipitable water values of 1.5-2
inches today and peaking form 2-2.4 inches north of I-72 this
evening where highest (likely) pops are. Highs today in the upper
80s from I-74 north where more cloud cover and higher rain
chances, and lower 90s south of I-74. Afternoon heat indices peak
in the low to mid 90s with highest readings south of I-74. Muggy
lows tonight in the upper 60s and lower 70s.

.LONG TERM...(Sunday through Friday)
ISSUED AT 345 AM CDT Sat Jun 9 2018

Isolated to scattered showers and thunderstorms to continue
Sunday. Instability/CAPES become highest Sunday afternoon sw of
I-74 and this area will have marginal risk of severe storms later
Sunday afternoon into Sunday evening for wind and hail. Locally
heavy rains possible too with precipitable water values of 1.5-2
inches. Slightly cooler highs Sunday in the 85-90F range, warmest
over sw cwa and southeast IL. Heat indices Sunday afternoon peak
from 90-96F. Lows Sunday night in the upper 60s and lower 70s,
mildest sw cwa and southeast IL.

Convection chances continue Monday as airmass gets more unstable
again with CAPES rising above 2500 J/kg Monday afternoon except
2000-2500 j/kg over east central IL. Marginal risk of severe
storms over most of CWA later Monday afternoon into Monday evening
for wind and hail. Highs similar to today with upper 80s from I-74
north and lower 90s south of I-74. Heat indices peak in the 90s
Monday afternoon, warmest sw CWA.

A weak cold front to push southeast over central IL later Monday
night into Tue and likely brings more showers and thunderstorms. A
few strong thunderstorms may occur in southeast IL Tuesday
afternoon especially if front slows down. Highs Tue range from
lower 80s by Galesburg, to near 90F southeast of I-70.

Dry conditions expected to briefly return Tue night and Wed as
weak high pressure settles into the area by Wed morning. Somewhat
cooler and less humid air returns with lows Tue night in the lower
60s central IL and mid 60s southeast IL, with Galesburg possibly
getting into the upper 50s. Highs wed in the mid 80s central IL
and upper 80s southeast IL and afternoon heat indices nearly match
those numbers with lower dewpoints in the upper 50s to near 60F.

Models differ with handling more short waves ridging over top of
upper level ridge into the area from Thu on, with GFS model
staying dry from Wed thru Friday, while Ecmwf and GEM bring qpf
into area later Wed night and Thu. Will stay close to consensus
that far out with some pops returning by overnight Wed night into
Thu night, then mostly dry on Friday. Temperatures and humidity
levels appear to rise again later next week as summer pattern
prevails.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 651 AM CDT Sat Jun 9 2018

A cluster of thunderstorms will pass near KPIA, KBMI, and KCMI
this morning, although most of the storms should stay over
northern Illinois. While an additional thunderstorm can't be ruled
out later today, better chances return toward midnight tonight or
later as a weather disturbance crosses the area. VFR conditions
will prevail outside of any thunderstorms, and confidence in exact
time/location of storms is too low to go above a VCTS mention.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Miller
SHORT TERM...07
LONG TERM...07
AVIATION...Bak
Hazardous weather outlook, Jun 9, 5:00 AM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
600 AM CDT Sat Jun 9 2018

ILZ027>031-036>038-040>057-061>063-066>068-071>073-101100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
600 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms will be possible through tonight, with the
best chances expected this morning and again after midnight
tonight. Although organized severe weather is not anticipated, the
stronger storms will be capable of producing gusty winds, hail,
frequent lightning and torrential rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A typical summer-time pattern is expected over the region into early
next week with daily chances for thunderstorms through Tuesday.
There is a marginal risk for strong to locally severe
thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Bak

In the hours before

Local storm report, Jun 9, 6:24 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
724 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       LACON                   41.02N 89.41W
06/09/2018  M1.30 INCH       MARSHALL           IL   CO-OP OBSERVER

            SO FAR...STILL RAINING.

&&

SBAKER
Local storm report, Jun 9, 6:27 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
727 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     HAIL             NW PEORIA               40.74N 89.61W
06/09/2018  E0.50 INCH       PEORIA             IL   BROADCAST MEDIA

&&

SBAKER
Local storm report, Jun 9, 7:48 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
848 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
06/09/2018  M1.26 INCH       KNOX               IL   CO-OP OBSERVER

            RAINFALL FROM THIS MORNING.

&&

SBAKER
Special weather statement, Jun 9, 8:47 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Lincoln IL
947 AM CDT SAT JUN 9 2018

ILZ051>053-061-091545-
Sangamon-Macon-Christian-Shelby-
947 AM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN...NORTHEASTERN SANGAMON
AND SOUTHWESTERN MACON COUNTIES UNTIL 1045 AM CDT...

At 947 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rochester, or 10 miles east of Springfield, moving southeast at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield, Taylorville, Rochester, Moweaqua, Kincaid, Blue Mound,
Macon, Edinburg, Stonington, Mechanicsburg, Mount Auburn, Bulpitt,
Jeisyville, Tovey, Dawson, Buffalo, Berry, Owaneco, Sangchris Lake
State Park and Willeys.

This includes Interstate 72 between mile markers 112 and 120.

LAT...LON 3972 8961 3988 8942 3971 8890 3936 8930
TIME...MOT...LOC 1447Z 311DEG 18KT 3974 8945

Auten
Special weather statement, Jun 9, 10:10 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1110 AM CDT SAT JUN 9 2018

ILZ040-091700-
Schuyler-
1110 AM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCHUYLER COUNTY UNTIL NOON CDT...

At 1110 AM CDT, Doppler radar was tracking a strong thunderstorm near
Augusta, or 15 miles northwest of Rushville, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rushville, Littleton, Huntsville, Camden, Weinberg King State Park
and Ray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4029 9091 4028 9066 4028 9047 4027 9046
      4006 9048 4009 9070 4010 9070 4011 9071
      4010 9079 4012 9091
TIME...MOT...LOC 1610Z 275DEG 17KT 4022 9083

Auten

The radar

The Lincoln radar (KILX), 122 km away, was scanning. The volume nearest the first event began at 16:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schuyler

When
June 9, 10:20 AM CST to 10:25 AM CST
Where
Schuyler County, Brooklyn
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.230, -90.770

Numerous trees were blown down in Brooklyn.

Thunderstorm Wind, Schuyler

When
June 9, 10:48 AM CST to 10:53 AM CST
Where
Schuyler County, Rushville
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
40.120, -90.570

Numerous trees were blown down in Rushville.

Thunderstorm Wind, Cass

When
June 9, 11:00 AM CST to 11:05 AM CST
Where
Cass County, Beardstown
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
40.020, -90.430

A power pole was blown down in Beardstown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757327, 757328, 757329.